Valproate, which is recognized to be much safer than lithium, the archetypal mood stabilizer, in terms of effects on thyroid function, is widely used in the treatment of bipolar disorder . However, previous reports have suggested that valproate can also cause hypothyroidism [2, 3]. Here, we report a case of bipolar disorder showing severe fatigue due to valproate-induced hypothyroidism.
A 44-year-old woman was referred to our outpatient clinic with a 2-month history of manic episodes. She developed her first episode of depression when she was 42 years old. She had no history of thyroid disease. When she presented at our clinic, she had been treated with quetiapine for 1 month, but still had elevated mood, irritability, and mood-congruent delusions. According to the Diagnostic and Statistical Manual of Mental Disorders, 5th edition, we diagnosed her as having bipolar I disorder, and added 200 mg of valproate on 100 mg of quetiapine. Valproate was later increased to 400 mg, after which, her manic symptoms ameliorated.
Despite her mood being well controlled, she developed severe fatigue 30 days after starting valproate. She had no depression-related symptoms other than fatigue, and no findings suggesting sedation with medication such as somnolence or impaired attention. A physical examination and laboratory test found no abnormalities except for low values of free thyroxine 0.50 ng/dL (F-T4; normal range 0.8–1.5 ng/dL) and free triiodothyronine 1.85 pg/mL (F-T3; normal range 2.0–3.8 pg/mL). Although F-T4 was decreased, thyroid-stimulating hormone 2.97 µU/mL (TSH; normal range 0.34–3.8 µU/mL) was within the normal range, suggesting central hypothyroidism. Since other fatigue-causing medical conditions were ruled out by further examinations, we considered that the severe fatigue was associated with hypothyroidism. Thyroid autoantibodies were negative, and gadolinium-enhanced magnetic resonance imaging of the pituitary gland showed no evidence of a pituitary lesion. Based on previous reports suggesting that valproate can cause hypothyroidism [2, 3], we suspected that her hypothyroidism was caused by valproate, and stopped it 33 days after its introduction. Her severe fatigue then improved, completely disappearing in about 20 days. A laboratory test 35 days after stopping valproate confirmed that her thyroid function had normalized (TSH 2.17 µU/mL, F-T3 2.99 pg/mL, F-T4 1.10 ng/dL).